Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 83, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 14, 2005, 5:35 PM EDT for Russell County, Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2005, 5:35 PM EDT (21:35 UTC)
- Expired
- May 14, 2005, 6:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Russell County, VA
The radar
The Jackson,KY radar (KJKL), 131 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 142135 SVRMRX VAC167-142230- /O.NEW.KMRX.SV.W.0083.050514T2135Z-050514T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 535 PM EDT SAT MAY 14 2005 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN SOUTHWEST VIRGINIA THIS INCLUDES THE CITY OF LEBANON * UNTIL 630 PM EDT * AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF CLEVELAND...OR ABOUT 14 MILES WEST OF LEBANON... AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLEVELAND BY 550 PM EDT LEBANON BY 555 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3691 8245 3675 8236 3702 8145 3726 8158 $$ DH
1 follow-up statement
000 WWUS54 KMRX 142159 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 558 PM EDT SAT MAY 14 2005 VAC167-142230- /O.CON.KMRX.SV.W.0083.000000T0000Z-050514T2230Z/ RUSSELL VA- 558 PM EDT SAT MAY 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM EDT FOR RUSSELL COUNTY... AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEBANON...MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ROSEDALE AND HONAKER BY 610 PM EDT DYE BY 615 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3700 8222 3674 8233 3696 8176 3712 8189 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:20 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 14, 3:20 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT SAT MAY 14 2005 .SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...THUNDERSTORM ACTIVITY HAS INCREASED SIGNIFICANTLY IN ADVANCE OF THE APPROACHING SQUALL LINE ...AND EVEN MORE CONVECTION FIRING AHEAD OF THE COLD FRONT. ALTHOUGH NO WARNINGS ISSUED YET...CLEARLY WE HAVE THE NEED FOR HIGH POPS FOR TONIGHT...ESPECIALLY THROUGH 15/06Z. WILL CONTINUE A BREAK DOWN OF THE ZONE GROUPINGS TO FIT SEVERE THUNDERSTORM WATCH 276 UNTIL 7PM EDT. KEPT SOME LINGERING LOW POPS AFTER 06Z SUNDAY JUST INTO SUNDAY MORNING...BUT DROPPED THE THUNDER THREAT LATE TONIGHT. MINIMAL TIME TO LOOK OVER MODEL DATA THIS AFTERNOON DUE TO UPDATES AND THE SEVERE THUNDERSTORM WATCH. BASICALLY ADJUSTED LATER GRIDS TO STAY IN TOLERANCE WITH NEIGHBORS GRIDS AND THE LATEST MOS OUTPUT. GENERALLY DRY CONDITIONS AFTER SUNDAY MORNING WITH COOLER AIR TO SHUNT TEMPS BACK TO ACTUALLY BELOW CLIMO FOR A BRIEF PERIOD. .LONG TERM...(TUESDAY THROUGH SATURDAY)...WILL KEEP EARLY PART OF FCST DRY AS MOSTLY DRY NW UPPER FLO EXISTS TUE WITH MUCH OF THE FA DRY THRU WED. EXCEPTION BEING SW VA/SMALL PART OF NE TN AS MODELS CONTINUE TO SHOW WARM FRONTAL PUSH WITH SOME ENERGY DROPPING SE DOWN THE BACK SIDE OF DEPARTING UPR TROF. NEXT MAJOR WAVE WITH FRONTAL SYSTEM PRESSES THRU THE GREAT LAKES/OHIO VALLEY AND INTO THE REGION THU INTO FRI AND WILL KEEP THE MEDIUM CHC POPS GOING FOR THIS POSSIBILITY. WILL DRY OUT MOST OF THE REGION ON FRI BUT MODELS SHOW SOME TRAILING S/WV ENERGY DROPPING SE ACROSS SW VA/NE TN ON THE BACK SIDE OF UPR TROF TO KEEP CHC FOR -SHRA/-TSRA ALIVE IN THIS REGION. HAD TO USE A SLGT CHC POP FOR SAT AS ANOTHER COLD UPR LOW FINDS A HOME OVR THE ERN GREAT LAKES/NERN U.S. WITH VORTS ROTATING AROUND THIS FEATURE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 59 76 49 74 / 80 20 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 58 72 48 72 / 80 20 10 10 OAK RIDGE, TN 57 73 46 71 / 80 20 10 10 TRI CITIES AIRPORT, TN 58 69 44 68 / 80 30 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && TG
Hazardous weather outlook, May 14, 5:00 AM EDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SAT MAY 14 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-151000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 500 AM EDT (400 AM CDT) SAT MAY 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY... TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING THE POSSIBILITY OF STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED WEAK TORNADO OR TWO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... ON THURSDAY...ANOTHER COLD FRONT WILL MOVE INTO THE REGION BRINGING THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Local storm report, May 14, 4:36 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG MAYNARDVILLE 36.25N 83.81W
05/14/2005 UNION TN LAW ENFORCEMENT
SEVERAL TREES DOWN COUNTY WIDE. REPORTED BY DISPATCHER.
0425 PM HAIL CLEVELAND 35.18N 84.87W
05/14/2005 0.75 INCH BRADLEY TN PUBLIC
DIME TO PENNY SIZED HAIL AT CLEVELAND HIGH SCHOOL.
0430 PM TSTM WND DMG LENOIR CITY 35.80N 84.27W
05/14/2005 LOUDON TN LAW ENFORCEMENT
TREES DOWN COUNTYWIDE.
&&
MEPLocal storm report, May 14, 4:56 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM EDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG ATHENS 35.45N 84.60W
05/14/2005 MCMINN TN LAW ENFORCEMENT
FEW TREES DOWN COUNTYWIDE.
0425 PM TSTM WND DMG KINGSTON 35.87N 84.51W
05/14/2005 ROANE TN LAW ENFORCEMENT
*** 2 INJ *** ONE TREE DOWN. CEDAR TREE FELL ON FATHER
AND SON. CELL PHONE CALL TO DISPATCH...EXACT LOCATION
UNKNOWM.
&&
MEPThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:03 PM EDT | Flash Flood Warning | MRX | Wise | 117 min |
| May 14, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 35 min |
| May 14, 6:00 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 60 min |
| May 14, 7:28 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.